Even when a small amount of heroin is injected, it can prove fatal, especially when used in combination with alcohol or other depressant drugs. Injecting heroin increases the risk of overdose. Addicts are at a high risk of overdose right after leaving rehab if they have prescription drugs in their system, according to a Newsday article. If you believe someone is exhibiting any of the following symptoms of a heroin overdose, call 911 immediately. Don't leave your friend alone to die.
Symptoms of Heroin Overdose
Victim appears sleepy, difficult to rouse or unconscious.
If conscious, victim may be disoriented and/or delirious.
Speech is slurred, movements are sluggish, uncoordinated and weak.
Breathing is slow, shallow and/or labored.
Lips and/or fingernails may be tinged blue.
Vomiting may occur. If so, turn them on their side.
The tongue may be discolored and the mouth may be very dry.
Pulse is weak and blood pressure is low.
Pupils are very small, "pinpoint."
Loss of bladder control.
Did You Know
According to a 2009 New York Times article, 25 people in Nassau County died of heroin overdoses within the first half of the year, more than the homicides and drunk driving deaths combined. In 2008, 46 people fatally overdosed on heroin, up from 27 in 2007.